Academic Journals Database
Disseminating quality controlled scientific knowledge

Malign Arrhytmia Development Due to Propafenone Over Dose: A Case Report

ADD TO MY LIST
 
Author(s): Ethem ACAR | Latif DURAN | Yahya ŞAHİN | Hızır Ufuk AKDEMİR | Mehmet EKİZ | Ali Kemal ERENLER

Journal: Turkish Journal of Emergency Medicine
ISSN 1304-7361

Volume: 12;
Issue: 4;
Start page: 191;
Date: 2012;
Original page

Keywords: Intoxication | malign arrhytmia | prorafenon.

ABSTRACT
Propafenone is a group 1C antiarrhytmic agent. It is an agent used in patients with symptomatic supraventricular tachycardia requiring treatment, such as atrioventricular node tachycardia, Wolff-Parkinson-White Syndrome and paroxysmal atrial fibrillation. It is also used in life-threatining symptomatic ventricular tachycardia requiring treatment and with excessive intake it has serious side effects on cardiovascular, gastrointestinal, nervous, haematological and dermatological systems. In this report, we present a case of propafenone intake with suicidal purpose and we aim to share our experience with malign arrhytmia development and arrhytmia management. A 22-year-old female patient presented to our emergency department with complaints of general situation distortion and feeling sick after ingesting 20 pills (6 g) of her friend’s Propafenone HCl 300 mg for suicidal purpose one hour previously. In the electrocardiography (ECG), regular rhythm, wide QRS and the absence of P-wave was observed. Pulseless ventricular tachycardia developed and defibrillation with 360 joule was performed followed by cardiopulmonary resuscitation. NaHCO3 administration of 1 mEq/kg every 4 hours was initiated. After the therapy, QRS duration shortened. The patient became conscious with spontaneous ventilation. Early diagnosis and appropriate resuscitative interventions can be vital in propafenone intoxication. NaHCO3 administration in the presence of hypotension and ECG abnormalities are vital.
Why do you need a reservation system?      Affiliate Program